Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Can I ask what your background is? You sound relatively well-educated on some of the syptoms you are experiencing and are using the correct terminology?
Okay - well, I didn't hear back from you and I want to open the question up again to others. Just know that the correct medication regimen can do wonders for both anxiety disorders and psychosis (if that is what's going on with you). It will take more than an SSRI though. Possibly a combination therpay with an SSRI like Paxil and an anti-psychotic like Seroquel or Olanzapine. That said, the medication and your therapy should be administered by a psychiatrist in person rather than a GP. That might be the root of the problem right there.
Best of luck!
Yes, thank you. Well, first off - I wouldn't expect a CPAP to cause psychosis. In fact, I would expect the opposite. There have been multiple studies documenting that not using the CPAP machine can cause psychotic or manic symptoms to develop in vulnerable individuals. I could find only one study of a CPAP exacerbating psychotic symptoms and it was a case study of a known schizophrenic. So, I hope that answers your first question.
As for stopping early psychosis, there is no way to definitely stop it, no. Additionally, since the symptoms have existed for 2 months, but less than 6, you wouldn't be classified with a bonified psychotic disorder like Schizophrenia yet. We would likely be in a wait-and-see scenario. Even though you experienced some symptoms years ago, we would be looking for consistent symptoms over time. If they persist for longer than 6 months, a true diagnosis could be given.
More to type - I want to post this first...
No, sorry - it keeps erasing before I can post. *sigh*
Okay, so if you are diagnosed, an SSRI (like Prozac) and an atypical antipsychotic medication will likely be prescribed to treat both the symptoms of OCD and the hallucinations and delusions.
Once a regimen has been perfected and individualized, it should be very effective. Many people who take these meds are indistinguishable from those who don't. The trick is working with a psychiatrist who can tweak things to lessen the side effects and boost the effectiveness so that its just right for you.
As for your cognitive abilities (which are obviously very good), I wouldn't expect them to diminish.
That said, have you been checked for all potential medical causes first?
Absolutely! I would want to be sure to rule out all physical causes of your symptoms first and there are definitely quite a few physical maladies that could cause problems. Low vitamin D could indicate a thyroid problem. Hypothyroidism is linked to psychotic symptoms and hyperthyroidism is linked to manic symptoms. I always want to rule out a thyroid condition first. The white cell count being raised could be nothing, but it could be indicative of an infection. Other vitamins that can affect brain function are the B vitamins - chronic deficiency of B12 can result in psychosis.
Elevated blood ammonia and liver disease can also mimic psychosis.
I would go over all these results with a qualified psychiatrist or other MD in person to see what they think and what other tests need to be run before jumping to the conclusion that it is purely psychiatric.
I know it may sound like an arduous process, but I would hate to see you medicated for a psychotic disorder when it was all physical to begin with.
Always be wary of shrinks who just want to give you meds without taking a close look at your physical medical charts!
Hmmm - good question. You could tell him that you have a history of having Reye Syndrome as a child (due to your mother giving you aspirin)...Of course I'd say that only if its true...
Best of luck to you - I really hope this helps some. Please ask if you have more questions!